Skip to content
Join our Newsletter

Your Good Health: How to speed up the healing time of cold sores

Antiviral medicine can help reduce the duration of herpes flare-ups.
web1_dr-keith-roach-with-bkg
Dr. Keith Roach

Dear Dr. Roach: What do you recommend to reduce healing time for cold sores on the lip? These flare-ups are so frustrating because they can take so long to heal. Is anything available that is better than oral acyclovir? Is there any difference between topical and oral meds? Are there any supplements that help?

R.L.

For cold sores caused by recurrence of the oral herpes simplex virus, early treatment with antiviral medicine can speed up healing. Most of my patients prefer the more potent valacyclovir to acyclovir, since the dosing of 2 grams twice daily for one day is much more convenient than acyclovir. Some of my patients know the feeling they get just before a breakout, and early treatment can even prevent the breakout at times.

There is a topical treatment, but it’s very expensive. Oral treatment is more effective and less expensive. Valacyclovir is generally well-tolerated, but needs to be used with caution or at lower doses in people with kidney disease.

Some people have cold sores that are triggered by sunlight, so sunscreen can help prevent this. Finally, I have had a few people whose cold sores are so frequent and painful that they took medicine every day to prevent them. This strategy is more commonly used with genital herpes.

Many of my patients write to me about lysine. The data on lysine isn’t encouraging, although a small trial found a reduction in recurrence rates when taken at the relatively high dose of 3 grams per day.

Dear Dr. Roach: I’ve gotten a regular flu shot for many years. This year, I am 75 and decided that I would get the high-powered flu shot instead of the regular dose. About 15 hours after receiving the high-powered dose, I became very sick with sinus pain, runny nose, cough and unbearable headaches that sent me to bed with ice packs on my head for two days straight.

My husband did not “catch” this illness, nor did a number of people I had close contact with just before the shot. It appears I was not contagious. What do you think? I’m female and 5 feet tall; I weigh 103 pounds. I feel that this was too strong a dose for me.

Anon.

I do not think you had a contagious disease at all; I think this was a side effect of the vaccine. As you probably know, the flu shot doesn’t give people the flu, but side effects can feel similar to the flu, usually for less than a day. You had a more severe reaction than normal.

There are two different kinds of the higher-potency flu shots. One (the “high dose”) literally uses double the antigen, while the other includes a substance (called an “adjuvant”) that makes the body’s response to the vaccine greater. Both make for a more effective flu shot, but with a higher likelihood of side effects.

While it is reasonable to suppose that your petite size may affect the necessary dose of the flu shot, there isn’t strong evidence that this is the case. The vaccine acts on immune cells, which are pretty much the same size no matter how big a person is.

Given your powerful response, I recommend you stick with the regular adult flu vaccine in the future.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu